The following article requires a subscription:



(Format: HTML, PDF)

Liver injury has been reported in children treated with repeated doses of acetaminophen. The objective of this study was to identify and validate reports of liver injury or death in children younger than 6 years who were administered repeated therapeutic doses of acetaminophen. We reviewed US Poison Center data, peer-reviewed literature, US Food and Drug Administration Adverse Event Reports, and US Manufacturer Safety Reports describing adverse effects after acetaminophen administration. Reports that described hepatic abnormalities (description of liver injury or abnormal laboratory testing) or death after acetaminophen administration to children younger than 6 years were included. The identified reports were double abstracted and then reviewed by an expert panel to determine if the hepatic injury was related to acetaminophen and whether the dose of acetaminophen was therapeutic (<=75 mg/kg) or supratherapeutic. Our search yielded 2531 reports of adverse events associated with acetaminophen use. From these cases, we identified 76 cases of hepatic injury and 26 deaths associated with repeated acetaminophen administration. There were 6 cases of hepatic abnormalities and no deaths associated with what our panel determined to be therapeutic doses. A large proportion of cases could not be fully evaluated due to incomplete case reporting. Although we identified numerous examples of liver injury and death after repeated doses of acetaminophen, all the deaths and all but 6 cases of hepatic abnormalities involved doses more than 75 mg/kg per day. This study suggests that the doses of less than 75 mg/kg per day of acetaminophen are safe for children younger than 6 years.

Copyright (C) 2014 Wolters Kluwer Health, Inc. All rights reserved.